Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 29, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2013, 2:45 AM CDT for Cottonwood County, Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2013, 2:45 AM CDT (07:45 UTC)
- Expired
- Jun 18, 2013, 3:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cottonwood County, MN
The radar
The Minneapolis radar (KMPX), 147 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 3:10 AM CDT | HAIL 1 | Mountain Lake, MN | HAIL DRIFTS PERSISTED FOR OVER 4.5 HOURS AFTER THE STORM. REPORT RECEIVED VIA SOCIAL MEDIA. |
| Jun 18, 3:12 AM CDT | HAIL 1 | Mountain Lake, MN | MOST HAIL NICKEL SIZE OR SMALLER A FEW QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1788 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
465
WUUS53 KFSD 180745
SVRFSD
MNC033-180815-
/O.NEW.KFSD.SV.W.0029.130618T0745Z-130618T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 AM CDT TUE JUN 18 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 315 AM CDT
* AT 242 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
MOUNTAIN LAKE...AND MOVING SOUTH AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MOUNTAIN LAKE AND BINGHAM LAKE AROUND 300 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4385 9504 4410 9512 4412 9504 4411 9487
4407 9484 4385 9485
TIME...MOT...LOC 0745Z 345DEG 23KT 4403 9497
HAIL...1.00IN
WIND...60MPH
$$
WILLIAMS2 follow-up statements
442
WWUS53 KFSD 180759
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 AM CDT TUE JUN 18 2013
MNC033-180815-
/O.CON.KFSD.SV.W.0029.000000T0000Z-130618T0815Z/
COTTONWOOD MN-
259 AM CDT TUE JUN 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
COTTONWOOD COUNTY UNTIL 315 AM CDT...
AT 255 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNTAIN
LAKE...AND MOVING SOUTH AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN COTTONWOOD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4385 9504 4400 9508 4404 9500 4407 9486
4407 9484 4385 9485
TIME...MOT...LOC 0759Z 345DEG 23KT 4394 9494
HAIL...1.00IN
WIND...60MPH
$$
WILLIAMS426
WWUS53 KFSD 180814
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 AM CDT TUE JUN 18 2013
MNC033-180824-
/O.EXP.KFSD.SV.W.0029.000000T0000Z-130618T0815Z/
COTTONWOOD MN-
314 AM CDT TUE JUN 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COTTONWOOD COUNTY
WILL EXPIRE AT 315 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM INTO
EXTREME NORTHEAST JACKSON COUNTY.
LAT...LON 4385 9504 4400 9508 4404 9500 4407 9486
4407 9484 4385 9485
TIME...MOT...LOC 0814Z 345DEG 23KT 4385 9491
$$
WILLIAMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:00 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 17, 11:00 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 PM CDT MON JUN 17 2013 .UPDATE... ISSUED AT 1043 PM CDT MON JUN 17 2013 QUICK UPDATE TO INCLUDE 20 POPS ACROSS THE HIGHWAY 14 CORRIDOR. CONVECTION UNDER UPPER SHORT WAVE IS MAINLY DIURNALLY DRIVEN AND CONTINUES TO WEAKEN...HOWEVER CANNOT RULE OUT SOME ELEVATED SHOWERS/TSTMS REACHING THE EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA ZONES TONIGHT. ANY STORMS SHOULD CONTINUE TO BE NON SEVERE WITH MUCAPES OF JUST A FEW HUNDRED J/KG ACCOMPANYING THE SHORT WAVE. UPDATE ISSUED AT 618 PM CDT MON JUN 17 2013 ISOLD TO SCT THUNDERSTORMS CONTINUE TO DEVELOP ALONG 1000 J/KG MLCAPE AXIS ACROSS SOUTHWEST SOUTH DAKOTA THIS EVENING. WITH SHORT WAVE OVER NORTH DAKOTA PUSHING SOUTHEAST...THESE STORM COULD PERSIST AND WILL LIKELY FOLLOW THE INSTABILITY AXIS SOUTHEAST THROUGH SOUTH CENTRAL SOUTH DAKOTA AND THE MO RIVER THIS EVENING AND TONIGHT. HAVE INTRODUCE POPS INTO THE FORECAST ACCORDINGLY. ISOLATED LARGE HAIL IS POSSIBLE WITH THESE STORMS THIS EVENING. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 344 PM CDT MON JUN 17 2013 A VERY QUIET AND PLEASANT PERIOD AS HIGH PRESSURE MOVES IN THEN SHIFTS EAST OF THE AREA. MARGINALLY BREEZY CONDITIONS THIS AFTERNOON WILL DIMINISH FAIRLY RAPIDLY THIS EVENING THEN BECOME VERY LIGHT OVERNIGHT. THIS SHOULD ALLOW FOR SOME FAIRLY COOL RADIATIONAL LOW TEMPERATURES. MODELS INDICATE WEAK SHORTWAVE TRACKING ALONG THE MISSOURI RIVER VALLEY TONIGHT. WITH RELATIVELY DRY ENVIRONMENT...DID NOT ADD MENTION OF POPS THIS TIME...BUT LIFTING FROM NEAR 800MB INDICATES THE OUTSIDE CHANCE OF THUNDERSTORMS EARLY WEDNESDAY MORNING. FOR NOW...LEFT FORECAST DRY BUT EVENING CREW MAY NEED TO UPDATE. WILL LOWER LOWS A BIT AND AIM FOR LOWER TO MID 50S IN MOST LOCATIONS. WITH MOSTLY SUNNY SKIES AND DRY CONDITIONS ON TUESDAY WILL GO FAIRLY WARM...LOWER TO MID 80S. WENT BELOW GUIDANCE ON DEW POINTS THROUGH THE DAY AS GUIDANCE HAS BEEN OVERDOING THAT A BIT LATELY AND ALSO RAMPED UP TEMPERATURES IN THE MORNING MORE QUICKLY AS THAT HAS ALSO BEEN THE TREND LATELY AND IT LOOKS LIKE THAT SHOULD HOLD TRUE FOR TOMORROW. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 344 PM CDT MON JUN 17 2013 MODELS CONTINUE TO INDICATE THE POTENTIAL FOR ISOLATED CONVECTION ACROSS CENTRAL SOUTH DAKOTA IN WARM AIR ADVECTION ALOFT EARLY WEDNESDAY MORNING. HAVE CONTINUED 20 PERCENT CHANCE POPS WEST OF THE JAMES RIVER VALLEY. MODELS INDICATE A SHORTWAVE WILL TRAVERSE THE FORECAST AREA ON WEDNESDAY CREATING A CHANCE FOR SHOWERS AND THUNDERSTORMS. RIGHT NOW...NAM IS SLIGHTLY FURTHER SOUTH THAN THE GFS TAKING THE WAVE ACROSS THE SOUTH DAKOTA/NEBRASKA BORDER INTO NORTHWEST IOWA THROUGH THE EVENING HOURS. WHILE WIND SHEAR APPEARS TO BE FAIRLY UNIMPRESSIVE ON WEDNESDAY...TALL THIN CAPE PROFILES AND LIGHT WINDS IN THE MID LEVELS OF THE ATMOSPHERE SUGGEST THE POTENTIAL FOR HEAVY RAIN EXISTS. PWAT VALUES ARE NOT EXTRAORDINARILY HIGH RANGING FROM 1.3-1.4 INCHES...BUT ARE STILL UP TOWARDS THE 75TH TO 80TH PERCENTILE FOR THIS TIME OF YEAR. PRECIPITABLE WATER CONTINUES TO INCREASE TOWARDS THE WEEKEND AS STRONG UNIMPEDED SOUTHERLY FLOW ORIGINATING IN THE GULF CONTINUES THURSDAY INTO FRIDAY. MODELS CONTINUE TO INDICATE THE POTENTIAL FOR CONVECTION THURSDAY INTO FRIDAY WITH UNSTABLE ENVIRONMENT AND SHORTWAVES TRACKING ACROSS THE AREA AHEAD OF AN APPROACHING UPPER LEVEL LOW FROM THE WEST. HAVE TRIED TO CONCENTRATE POPS CLOSER TO THE SURFACE FRONT MOVING THROUGH THE REGION FRIDAY NIGHT THROUGH SUNDAY. FRONT SHOULD GRADUALLY PROGRESS SOUTH THROUGH THE WEEKEND...BUT WITH UPPER WAVE LOCATED WELL TO THE NORTH THERE IS LITTLE IN THE WAY OF FORCING TO DRIVE THE FRONT SOUTH BEYOND CONVECTION. AHEAD OF THE FRONT...ATMOSPHERE APPEARS TO BE FAIRLY CAPPED AND SHOULD BE WARM AND STICKY WITH TEMPERATURES NEAR 90 AND DEW POINTS NEAR 70. WITH DECENT LAPSE RATES FROM 500-700 MB AND MODEST WIND SHEAR IN THE MID LEVELS...THE POTENTIAL FOR SEVERE WEATHER OVER THE WEEKEND INCREASES WITH THREATS BEING MAINLY LARGE HAIL AND DAMAGING WINDS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1100 PM CDT MON JUN 17 2013 VFR CONDITIONS WITH VARIABLE WINDS AT OR BELOW 10 KTS EXPECTED THROUGH THE TAF PERIOD. ISOLATED SHOWERS/THUNDERSTORMS MOVING SOUTH- SOUTHEAST ACROSS THE REGION THROUGH 10Z-12Z. DUE TO ISOLATED NATURE OF THE STORMS...UNLIKELY THAT THEY WILL AFFECT TAF LOCATIONS AND HAVE NOT INCLUDED ANY MENTION OF PRECIPITATION IN 06Z TAFS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE... SHORT TERM...08 LONG TERM... AVIATION...JH
Hazardous weather outlook, Jun 17, 10:41 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1041 PM CDT MON JUN 17 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1041 PM CDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE HIGHWAY 14 CORRIDOR AND THROUGH THE MISSOURI RIVER CORRIDOR TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... THE LITTLE SIOUX RIVER AROUND LINN GROVE IOWA WILL HOVER NEAR FLOOD STAGE FOR THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SPORADIC ELEVATED THUNDERSTORMS COULD OCCUR ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. A SLOW MOVING BOUNDARY WILL WORK THROUGH THE REGION THIS WEEKEND CREATING THE POTENTIAL FOR THUNDERSTORMS. THUNDERSTORMS WILL BE A THREAT ALONG THE HIGHWAY 14 CORRIDOR ON FRIDAY... AND WILL GRADUALLY SPREAD SOUTH THROUGH THE WEEKEND. HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:08 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.